My son has been sick with mono and since his #s have been off. I thought we had them (better) under control and then he also got the flu. Since, his #'s have been high (250 2 hours post meal) and then drop/plumets down to 70/80's within 3-4 hours after the meal. We are correcting with anywhere from 25-40 carbs to keep him around 100. Do we have too much Lantus?? HELP!
Being sick can really mess with things. For most people, being sick brings higher blood sugars and insulin resistance. But for kids it may be even more complicated. If your son is normally running around, but is now sitting on the couch playing video games, that may also mess with his insulin absorption. Being high after meals suggests either more insulin resistance or slower absorption. You might try advancing his meal boluses and see what happens. As to the Lantus, the best way to see if there is an issue with Lantus is to see whether he consistenly drops during fasting between meals.
ps. If you mistime your bolus, you can go high (> 180 mg/dl), dump blood sugar into your urine and then go low as your bolus becomes active and misses the glucose load. Think about bolusing an hour after your meal.
When he has been sick before we usually battle high BS #'s. I don't know what is going on. Also, he isn't on a pump. :( I'm afraid to increase the pre-meal insulin as he drops so much after ... but then my thinking is it's too much Lantus. We did try decreasing the Lantus for a few nights and then he wakes up at 200+. This is crazy!
** Also, what would be the cause for insulin resistance ... being sick? Does the insulin just "kick in" all at once? And, what would be the cause for slower absorption? We have an appt. with his endo. on Monday (she has been on vacation) and am going crazy with this. I'm afraid he's going to pass out with this crazy lows.
Often humans respond to being sick with increased liver production of glucose. For most adults, this raises our fasting blood sugar and raises our basal insulin needs. And being sick also is about inflammation. Our bodies naturally respond to inflammation with increased insulin resistance. As to why, that is complicated, but many people think it is a result of increased stress hormones (like cortisol) and possibly the effect of macrophages (the bodies cells that fight infection). Although most adults have to markedly increase their basal and bolus, kids are more complicated.
Insulin does not kick in all at once, it is absorbed. For a modern rapid insulin this happens over perhaps 5 hours. And absorption is increased with activity due to improved blood flow and increased metabolism.
Since you found that decreased Lantus caused morning highs, then to a first degree you know that (at least overnight) your Lantus is at a reasonable level. Since you are really concerned, perhaps you should both advance the meal boluses and increase the ICR. If your son is using an ICR of of 20 grams/unit, then increase that to 25 or 30 and see if that reduces the after meal lows.
ps. I am assuming your son is not on medication.
pps. If your son has had digestion problems that can make it more complicated.
Yes, I understand that insulin doesn't kick in all at once (max at 1-2 hours and then some 3-4 hours after injection). I meant if you are insulin resistant what happens to the insulin? Why doesn't it bring down your BS #'s? When I lowered his Lantus & he was at 250 in the morning I gave him 2 units (during the day would only need 1 unit) to bring it down & it did nothing. So, what happens to the insulin? I know it sounds like a silly question but you sound like you really understand all of this. THANKS! :)
There are a number of mechanisms that can cause insulin resistance (IR). The insulin is still there it just isn't as effective. In most cases, IR happens because of a downregulation of glucose uptake, like a reduction in GLUT4 transporters. But just having a high blood sugar induces IR as your cells resist taking up too much glucose.
And the morning is the worst for me. I suffer from Darn Phenomenon (DP) and often awake high. This is because of a natural process that releases cortisol and other hormones to wake you up. And hence, I am more insulin resistant in the morning as are many others. So when you add up all that, I am not surprised that your son needed a much higher correction in the morning to deal with the 250 mg/dl.
Brian, do you pump or do you use Lantus? My son doesn't want a pump, but I think it would help so much with the highs and lows we have throughtout the day. Thanks again for all your help.
I use Levemir rather than Lantus. A pump can certainly help with things like DP and it makes correcting really easy. But I'm doing fine with MDI and I like not having something sticking on my body just waiting to get ripped out from my clumsy actions.
Are you pumping? Either way, maybe try to pre-bolus a little more. If he's going to eat at one, take the bolus at 12:30 or 12:40. That way the insulin spike is meeting the food spike.
Also, tbh I aim for 70/80's 4 hours after a meal :D Though the 250 isn't all that fun.
No, we aren't pumping (which I think would help with morning #'s). He is only 14 and is to shoot for 120 after meals and coast along at that #. But, like I said he is dropping to 70/80 and a 30-40 carb snack only brings him up to 100. Typically 6 carbs (when he isn't sick) would raise him 30-40. I'm just SO nervous as to why we are having such low #'s. I think I like battling highs better IMHO.
Just fyi, it may feel or sound lower because he's not used to it but 70/80 is a pretty perfect blood sugar. You don't really need to correct that number blood sugar.
He has a CGM and a 90 with a down arrow is scary enough - can't wait until it hits 70 or 80 or we won't be able to correct fast enough. Also, he starts feeling funny (shaky) at 80. So, we do need to keep him around 100 just to be safe and so he feels good.